Texas, 2015

Hail in Texas, April 17, 2015

April 17, 2015 · NWS OUN · 2 events in 1 county or zone

Storms that developed during the daylight hours over the Texas Panhandle region, slowly moved east and southeast into portions of western north Texas. Spotty large hail and damaging winds occurred before storms weakened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms that developed during the daylight hours over the Texas Panhandle region, slowly moved east and southeast into portions of western north Texas. Spotty large hail and damaging winds occurred before storms weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 17, 4:58 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 17, 4:58 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
558 AM CDT FRI APR 17 2015

.DISCUSSION...
LINES OF STRONG THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO
WEAKEN OVER THE NEXT FEW HOURS. NOT SURE IF STORMS WILL MAKE IT TO
THE I-44 CORRIDOR. SEVERE POTENTIAL THIS MORNING REMAINS LOW.

AVIATION DISCUSSION FOR THE 12Z TAFS IS BELOW.

&&

.AVIATION...
HAVE LOW CONFIDENCE IN THE TAFS.

TSRA WILL WEAKEN THROUGH 15Z AND AFFECT MOST TAF SITES. IF TSRA
DIRECTLY AFFECTS A GIVEN SITE...BRIEF VARIABLE GUSTY WIND AND MVFR
OR LOWER CONDITIONS WILL OCCUR.

WIDESPREAD IFR CONDITIONS MAY DEVELOP 12-15Z WITH IMPROVING
CONDITIONS AFTER 15Z. THINK MOST...IF NOT ALL...LOCATIONS WILL BE
VFR BY 21Z.

ADDITIONAL ISO-NUM TSRA WILL OCCUR AFTER 15Z...ESPECIALLY AFTER
21Z ACROSS THE AREA. PINPOINTING EXACTLY WHERE AND WHEN REMAINS
VERY CHALLENGING.

ADDITIONAL IFR CONDITIONS MAY FORM AFTER 03Z ACROSS THE AREA.

MBS

&&

.PREV DISCUSSION... /ISSUED 200 AM CDT FRI APR 17 2015/

DISCUSSION...
SEVERE THUNDERSTORM AND HEAVY RAINFALL POTENTIAL THROUGH
SATURDAY NIGHT ARE THE MAIN CONCERNS.

DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE PREVIOUS FORECAST.

LATEST RADARS INDICATED A LINE OF STRONG TO SEVERE STORMS MOVING
INTO FAR WESTERN OKLAHOMA AS WELL AS A WEAKENING LINE OF
THUNDERSTORMS OVER NORTHERN OKLAHOMA. THINK A FEW STORMS WILL BE
SEVERE EARLY THIS MORNING IN FAR WESTERN OKLAHOMA WITH SOME LARGE
HAIL AND WIND REPORTS AS THE ATMOSPHERE IS MORE SUPPORTIVE OF
SOME SEVERE WEATHER THERE AS OPPOSED TO NORTHERN OKLAHOMA DUE TO
HIGHER SHEAR AND INSTABILITY VALUES. BELIEVE THIS LINE WILL MOVE
EAST AND DISSIPATE TOWARDS SUNRISE AS IT MOVES INTO A MORE STABLE
AIRMASS AND AS THE LOW LEVEL JET WEAKENS. NOT SURE IF RAIN WILL
MAKE IT TO THE I-44 CORRIDOR LATER THIS MORNING.

HEAVY RAINFALL EARLY THIS MORNING WILL OCCUR IN PARTS OF WESTERN
OKLAHOMA WHERE SOME AREAS MAY GET AN ADDITIONAL 1 TO 3 INCHES OF
RAINFALL. WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME IN THESE
AREAS THINKING THE GROUND WILL BE ABLE TO HANDLE THE RAINFALL.

LATER TODAY...ADDITIONAL SHOWERS AND STORMS WILL OCCUR...MAINLY
LATE THIS AFTERNOON AND EVENING. EXACTLY WHERE AND WHEN
REDEVELOPMENT REMAINS TRICKY WITH NUMEROUS MESOSCALE BOUNDARIES
AROUND. MOST MODELS FAVOR WESTERN OKLAHOMA AGAIN FOR HIGHER
CHANCES OF STORM DEVELOPMENT. BELIEVE THERE WILL BE MORE DRY HOURS
THAN WET ONES ACROSS THE REGION TODAY.

LIKE YESTERDAY...SOME SEVERE STORMS WILL LIKELY OCCUR LATE THIS
AFTERNOON AND EVENING WITH LARGE HAIL UP TO TENNIS BALL SIZE AS
THE MAIN HAZARD...THOUGH DAMAGING WINDS TO 70 MPH WOULD BE
POSSIBLE TODAY. A FEW TORNADOES COULD OCCUR SIMILAR TO
YESTERDAY...THOUGH LOW LEVEL SHEAR MAY BE A BIT WEAKER.

TONIGHT THROUGH SATURDAY NIGHT...STORM CHANCES WILL CONTINUE AND
WILL LIKELY SHEAR EASTWARD. HEAVY RAINFALL MAY RESULT ACROSS
PARTS OF THE AREA. SMALL SCALE FEATURES WILL DICTATE SEVERE
STORM/HEAVY RAIN POTENTIAL AS WELL AS RAIN CHANCES DURING THIS
TIME FRAME. SIMILAR TO TODAY...THINK MANY LOCATIONS WILL BE DRY
FOR MUCH OF THE DAY ON SATURDAY.

SUNDAY AND SUNDAY NIGHT...RAIN CHANCES MAY LINGER ACROSS THE AREA
WITH THE PASSAGE OF THE MID/UPPER LOW...ESPECIALLY IN NORTHERN
OKLAHOMA...THOUGH SEVERE STORM AND HEAVY RAINFALL POTENTIAL
SHOULD DECREASE AS MORE STABLE AIR MOVES INTO THE AREA.

MONDAY THROUGH THURSDAY...ADDITIONAL RAIN CHANCES MAY RETURN
DURING THIS TIME FRAME...BUT CONFIDENCE REMAINS LOW. TEMPERATURES
ARE GENERALLY FORECAST TO BE NEAR AVERAGE FOR THIS TIME OF YEAR.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74  59  78  55 /  50  60  30  30
HOBART OK         75  55  80  51 /  60  50  20  20
WICHITA FALLS TX  77  58  81  54 /  50  50  20  20
GAGE OK           74  51  79  48 /  50  50  20  30
PONCA CITY OK     74  58  76  54 /  50  70  50  50
DURANT OK         77  62  79  59 /  40  60  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/17/17
Hazardous weather outlook, Apr 17, 7:53 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
853 AM CDT FRI APR 17 2015

OKZ004>048-050>052-TXZ083>090-181400-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
853 AM CDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
TWO ROUNDS OF THUNDERSTORMS TODAY...

THIS MORNING...A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS
MORNING ACROSS CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS.

THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE
STORMS ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA... AND
WESTERN NORTH TEXAS. THERE IS A MARGINAL RISK ACROSS THE REST OF
THE AREA.

LOCATION...
THE SLIGHT RISK IS ALONG AND WEST OF A LINE FROM STILLWATER AND
SHAWNEE... TO ARDMORE AND MARIETTA OKLAHOMA. THIS INCLUDES ALL OF
WESTERN NORTH TEXAS. THE MARGINAL RISK AREA IS TO THE EAST OF THIS
LINE.

TIMING...
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THROUGH THIS
MORNING. SEVERE STORM CHANCES WILL THEN RETURN LATER TODAY FROM 4
PM TO MIDNIGHT.

IMPACTS...
THIS MORNING... HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP
TO 65 MPH ARE POSSIBLE.

LATER TODAY... HAIL UP TO THE SIZE OF TENNIS BALLS AND WIND GUSTS
TO 70 MPH WILL BE LIKELY. THERE IS ALSO A LOW POTENTIAL FOR A FEW
TORNADOES IN PARTS OF NORTHWEST AND WEST CENTRAL OKLAHOMA.

HEAVY RAIN CAUSING SOME MINOR FLOODING IS ALSO A CONCERN TODAY
AND TONIGHT.

DISCUSSION...
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS PARTS OF WESTERN INTO CENTRAL OKLAHOMA... AND WESTERN NORTH
TEXAS THIS MORNING. STRONG WIND GUSTS... LARGE HAIL... AND HEAVY
RAIN WILL BE THE MAIN CONCERN WITH THESE STORMS.

A BREAK IN THE STORMS IS EXPECTED LATER THIS MORNING INTO THIS
AFTERNOON. HOWEVER... ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATER THIS AFTERNOON AND THIS EVENING. STORMS WILL MOST
LIKELY BEGIN IN PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
NEAR A DRYLINE THEN SPREAD EAST THIS EVENING. HOWEVER... ANY
LINGERING OUTFLOW BOUNDARIES FROM THE OVERNIGHT AND MORNING
CONVECTION COULD ALSO BECOME A FOCUS FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN
CONCERN. THERE IS ALSO A LOW POTENTIAL FOR A FEW TORNADOES IN
PARTS OF NORTHWEST AND WEST CENTRAL OKLAHOMA. THE SEVERE POTENTIAL
IS EXPECTED TO DECREASE OVERNIGHT.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
SEVERE STORMS WILL BE POSSIBLE AGAIN SATURDAY AFTERNOON AND
EVENING ACROSS THE AREA WITH A SLIGHT RISK NORTHWEST OF A LINE
FROM SAYRE AND CLINTON... TO ENID AND MEDFORD OKLAHOMA. LARGE HAIL
AND STRONG WINDS WILL BE THE MAIN CONCERN.

THERE IS A MARGINAL RISK OF SEVERE STORMS ON SUNDAY AFTERNOON
MAINLY EAST OF I-35. LARGE HAIL AND GUSTY WINDS WILL BE THE MAIN
CONCERN.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS PARTS OF OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH THE REST OF THE WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

EM/MBS/JTK

In the hours before

Special weather statement, Apr 17, 7:36 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
836 AM CDT FRI APR 17 2015

OKZ023-027-038-171400-
COMANCHE OK-GRADY OK-CADDO OK-
836 AM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COMANCHE...SOUTHERN
GRADY AND SOUTHEASTERN CADDO COUNTIES UNTIL 900 AM CDT...

AT 834 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
AGAWAM...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CHICKASHA...ALEX...NORGE...AGAWAM...TABLER...NINNEKAH...ACME AND
LAVERTY.

LAT...LON 3477 9802 3487 9817 3515 9799 3512 9780
      3499 9772
TIME...MOT...LOC 1334Z 219DEG 31KT 3488 9803

KURTZ
Special weather statement, Apr 17, 7:37 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
837 AM CDT FRI APR 17 2015

OKZ022-023-033>038-044-TXZ083-085-171415-
HARMON OK-COMANCHE OK-GREER OK-COTTON OK-CADDO OK-TILLMAN OK-
KIOWA OK-JACKSON OK-WASHITA OK-WILBARGER TX-HARDEMAN TX-
837 AM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARMON...WESTERN
COMANCHE...SOUTHEASTERN GREER...NORTHWESTERN COTTON...SOUTHWESTERN
CADDO...TILLMAN...KIOWA...JACKSON...SOUTHEASTERN WASHITA...NORTHERN
WILBARGER AND NORTHEASTERN HARDEMAN COUNTIES UNTIL 915 AM CDT...

AT 832 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
THE WICHITA MOUNTAINS WILDLIFE REFUGE...WEST TO NEAR MANGUM AND
SOUTH TO THE TEXAS BORDER. THESE STORMS WERE MOVING NORTHEAST AT 35
TO 40 MPH...AND MAY OCCASIONALLY BECOME STRONG ENOUGH TO PRODUCE
SMALL HAIL.

HAZARDS INCLUDE...
DIME SIZED HAIL...
HEAVY RAINFALL LEADING TO MINOR FLOODING IN AREAS OF POOR
DRAINAGE...AND FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
WESTERN LAWTON...ALTUS...FREDERICK...HOBART...MANGUM...QUANAH...
CACHE...CARNEGIE...SNYDER...TIPTON...BLAIR...MOUNTAIN VIEW...
CHILLICOTHE...OLUSTEE...CHATTANOOGA...ELDORADO...LONE WOLF...MOUNTAIN
PARK...MEDICINE PARK AND INDIAHOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3526 9856 3442 9848 3416 9913 3421 9981
      3477 9986
TIME...MOT...LOC 1332Z 239DEG 35KT 3483 9923

AUSTIN
Local storm report, Apr 17, 8:05 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
905 AM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TORNADO          7 SW SAYRE              35.23N 99.72W
04/16/2015                   BECKHAM            OK   STORM CHASER

            LOCATION APPROXIMATE. FIRST OF TWO TORNADOES SOUTHWEST OF
            SAYRE. NO DAMAGE REPORTED.

0808 PM     TORNADO          6 SW SAYRE              35.24N 99.71W
04/16/2015                   BECKHAM            OK   STORM CHASER

            TORNADO LASTED 5 TO 10 MINUTES AND WAS THE SECOND OF TWO
            TORNADOES WITH THIS STORM. NO SIGNIFICANT DAMAGE
            REPORTED.

&&

MAUSTIN
Special weather statement, Apr 17, 8:05 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
905 AM CDT FRI APR 17 2015

TXZ083-084-171430-
HARDEMAN TX-FOARD TX-
905 AM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDEMAN AND
NORTHWESTERN FOARD COUNTIES UNTIL 930 AM CDT...

AT 903 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
SWEARINGEN...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
LAZARE.

LAT...LON 3418 10005 3424 10002 3424 10000 3429 10000
      3434 9997 3429 9982 3418 9971 3394 10005
TIME...MOT...LOC 1403Z 219DEG 31KT 3402 10009

KURTZ
Special weather statement, Apr 17, 8:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
940 AM CDT FRI APR 17 2015

OKZ036-037-TXZ085-086-171530-
TILLMAN OK-JACKSON OK-WILBARGER TX-WICHITA TX-
940 AM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TILLMAN...SOUTHEASTERN
JACKSON...CENTRAL WILBARGER AND NORTHWESTERN WICHITA COUNTIES UNTIL
1030 AM CDT...

AT 930 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
VERNON. ANOTHER STORM WAS LOCATED NORTHWEST OF GRAYBACK. BOTH OF THESE
STORMS WERE MOVING NORTHEAST AT AROUND 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
VERNON...FREDERICK...TIPTON...DAVIDSON...LOCKETT...FARGO AND
OKLAUNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3393 9930 3409 9947 3426 9947 3454 9909
      3423 9878
TIME...MOT...LOC 1430Z 231DEG 24KT 3418 9938

AUSTIN
Special weather statement, Apr 17, 8:53 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
953 AM CDT FRI APR 17 2015

OKZ033-036-TXZ083-171530-
HARMON OK-JACKSON OK-HARDEMAN TX-
953 AM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARMON...WEST CENTRAL
JACKSON AND NORTHWESTERN HARDEMAN COUNTIES UNTIL 1030 AM CDT...

AT 951 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF KIRKLAND...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
GOULD AND MCQUEEN.

LAT...LON 3460 10000 3474 9983 3468 9967 3452 9966
      3433 10000
TIME...MOT...LOC 1451Z 230DEG 37KT 3444 10003

KURTZ

The radar

The Altus AFB radar (KFDR), 70 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hardeman

When
April 17, 9:00 AM CST
Where
Hardeman County, Quanah
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.300, -99.740

Hail, Hardeman

When
April 17, 11:21 AM CST
Where
Hardeman County, Medicine Mound
Measured
1 in hail
Reported by
Public
Coordinates
34.190, -99.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570940, 570941.